California, 2005

Flash Flood in California, August 2, 2005

August 2, 2005 · NWS SGX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 2, 1:00 PM PST, 58 minutes earlier.

Area forecast discussion, Aug 2, 1:00 PM PST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT TUE AUG 2 2005

.SYNOPSIS...A WEAK TROUGH WILL MOVE TO THE NORTH TONIGHT.WEAKENING
HIGH PRESSURE ALOFT. THE HIGH WILL MOVE BACK OVER THE AREA THURSDAY
WITH LITTLE CHANGE THEREAFTER. SUBTROPICAL MOISTURE WILL CONTINUE
OVER THE AREA FOR THE NEXT SEVERAL DAYS...EXCEPT FOR SLIGHTLY DRIER
MAINLY IN THE NORTH PART TODAY AND WEDNESDAY. THE MARINE LAYER WILL
REMAIN ABOUT THE SAME WITH SOME MINOR FLUCTUATIONS FOR THE NEXT
SEVERAL DAYS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

MARINE LAYER ABOUT THE SAME WITH NOT MUCH CHANGE EXPECTED FOR THE
NEXT FEW DAYS. PRECIPITABLE WATER VALUES DOWN ABOUT TWO TENTHS FROM
YESTERDAY MORNING. K INDEX MUCH LOWER TODAY BUT STILL HIGH TO THE
EAST OVER THE DESERTS. EXPECT LESS ACTION IN THE NORTH PART WITH NOT
SLIGHTLY LESS ACTION IN THE SOUTH PART THROUGH WED. DEFORMATION ZONE
OVER THE AREA TILTING MORE NORTHEAST TO SOUTHWEST. COULD BE A BIT
DRIER WED AS TROUGH MOVES THROUGH TONIGHT. GFS SHOWS HIGH PRESSURE
ALOFT REPOSITIONS BY THU AND MORE SO ON FRI WITH IMPRESSIVE EAST TO
SOUTHEAST FLOW INTO SOCAL. ALSO SHOWS SURGE OF MID LEVEL MOISTURE
AND COULD BE RATHER ACTIVE FRI AND SAT. HIGH ALOFT DOES SOME MORE
READJUSTING EARLY NEXT WEEK. GFS SHOWS A RATHER STRONG EASTERLY WAVE
WITH STRONG VORT MAX MOVING JUST SOUTH OF THE MEXICO BORDER NEXT TUE
MORNING. CROSS SECTION SHOWS A DEEP MOISTURE FLUX FROM ABOUT 850 MB
TO OVER 300 MB BY NEXT MON AND TUE AND COULD BE RATHER ACTIVE OVER
THE MOUNTAINS AND DESERTS AND POSSIBLY INLAND VALLEYS AND TO THE
COAST. CROSS SECTION OVER KSAN BY TUE AFTERNOON SHOWS SIGNIFICANT
MOISTURE FROM THE SURFACE TO OVER 200 MB. AFTERNOON AND SOMETIMES
NIGHTTIME THUNDERSTORMS MAINLY OVER THE MOUNTAINS AND DESERTS WILL
CONTINUE THROUGH EARLY NEXT WEEK. PERIODS OF MORE WIDESPREAD TSTORM
ACTIVITY LOOK POSSIBLE BY THE END OF THE WEEK AND MORE PROBABLE
EARLY NEXT WEEK. NO SIGNIFICANT WINDS EXCEPT NEAR OR FROM
THUNDERSTORMS.

&&

.AVIATION...MARINE LAYER REMAINS AROUND 1800 FEET DEEP THIS
AFTERNOON WITH STRATUS HANGING ONTO THE COASTLINE. BASES OF THE
STRATUS WAS AROUND 1100 FEET WITH TOPS NEAR 1800 FEET. THE STRATUS
SHOULD PUSH BACK INLAND DURING THE EVENING WITH THE COASTAL AIRPORTS
GOING TO MVFR OR IFR IN CEILINGS BY SUNSET AND INLAND ORANGE COUNTY
AND SAN DIEGO COUNTY BY 06Z. EXPECT THE STRATUS TO REACH THE RNM
AREA WITH VLIFR CONDITIONS BY SUNRISE. STRATUS SHOULD PULL BACK TO
NEAR THE COASTLINE BY LATE MORNING ON THURSDAY.

ABOVE THE MARINE LAYER AND INLAND...AIR MASS REMAINS UNSTABLE AND
SOMEWHAT MOIST. SCATTERED THUNDERSTORMS OVER THE MOUNTAINS WILL
DISSIPATE BY SUNSET. BASES OF THE THUNDERSTORMS WILL BE AROUND 8000
FEET MSL WITH TOPS ABOVE 40000 FEET AT TIMES. THUNDERSTORMS MAY
DRIFT ACROSS THE BARET FOUR ARRIVAL AND BORDER FIVE DEPARTURE FOR
SAN FROM TIME TO TIME. EXPECT SCATTERED THUNDERSTORMS...AGAIN...
DEVELOPING OVER THE MOUNTAINS AROUND 18Z WEDNESDAY.

ELSEWHERE...MOSTLY VFR CONDITIONS WITH CLEAR TO SCATTERED CLOUDS
ABOVE 8000 FEET MSL.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 PM TODAY FOR
CAZ055-CAZ056-CAZ058-CAZ060-CAZ061-CAZ062.

&&

PUBLIC...WHITLOW
AVIATION...HORTON
Hazardous weather outlook, Aug 2, 3:00 AM PST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT TUE AUG 2 2005

CAZ055-056-058-022300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
400 AM PDT TUE AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAIN AREAS IN EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
FLASH FLOOD WATCH FROM 1000 AM TO 700 PM TODAY...SEE LAXFFASGX.

HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY
RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING COULD BE
SIGNIFICANT. ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND
STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY.
FOR WEDNESDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS
WITH AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH
FLOODING COULD BE SIGNIFICANT.

FOR THURSDAY THROUGH MONDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM
TODAY.

CAZ060-061-062-022300-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT TUE AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DESERTS IN EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
FLASH FLOOD WATCH FROM 1000 AM TO 700 PM TODAY...SEE LAXFFASGX.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE. ISOLATED SEVERE THUNDERSTORMS WITH
LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY.
FOR WEDNESDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS
WITH ISOLATED FLASH FLOODING ARE POSSIBLE.

FOR THURSDAY THROUGH MONDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM
TODAY.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MARTIN

NNNN

The radar

The San Diego radar (KNKX), 85 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Riverside

When
August 2, 1:58 PM PST to 2:28 PM PST
Where
Riverside County, 5 mi NE of Anza
Property damage
$10,000
Reported by
DEPT OF HIGHWAYS
Coordinates
33.600, -116.617

Roadway flooding reported at Highway 74 and Santa Rosa Mountain Truck Trail.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473761.